Alert archive / Indiana / Small Craft Advisories in 2026

Small Craft Advisory 13, NWS Northern Indiana

March 8, 2026

NWS Northern Indiana issued this small craft advisory at Mar 8, 2026, 3:55 AM EDT. It took effect at Mar 8, 2026, 8:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2026, 3:55 AM EDT (07:55 UTC)
In effect from
Mar 8, 2026, 8:00 AM EDT
Expired
Mar 8, 2026, 5:00 PM EDT
In force
9 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

852 
WHUS73 KIWX 080755
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
355 AM EDT Sun Mar 8 2026

LMZ043-046-081600-
/O.NEW.KIWX.SC.Y.0013.260308T1200Z-260308T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
355 AM EDT Sun Mar 8 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM
EDT THIS AFTERNOON...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 30 
  knots and waves 2 to 4 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 8 AM this morning to 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
197 
WHUS73 KIWX 081433
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1033 AM EDT Sun Mar 8 2026

LMZ043-046-082100-
/O.CON.KIWX.SC.Y.0013.000000T0000Z-260308T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1033 AM EDT Sun Mar 8 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 30 
  knots and waves 2 to 4 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
078 
WHUS73 KIWX 082058
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
458 PM EDT Sun Mar 8 2026

LMZ043-046-082200-
/O.EXP.KIWX.SC.Y.0013.000000T0000Z-260308T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
458 PM EDT Sun Mar 8 2026

...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 PM EDT THIS AFTERNOON...

Wind gusts will subsisde through the remainder of the afternoon. 
Overnight and thorugh Monday, wind gusts to 25 knots may be 
hazardous to small craft.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Mar 8, 3:32 AM EDT, 23 minutes earlier. Its key messages:

  • Cooler and breezy today but temperatures still well above normal for early March.
  • More rain and thunderstorms are expected Tuesday night into Wednesday. There is potential for heavy rain and severe storms with this system but confidence in details is very low at this forecast distance.
  • Temperatures warm back up for Monday and Tuesday with near- record or record highs possible.
Area forecast discussion, Mar 8, 3:32 AM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
332 AM EDT Sun Mar 8 2026

.KEY MESSAGES...

- Cooler and breezy today but temperatures still well above normal
  for early March.

- More rain and thunderstorms are expected Tuesday night into Wednesday.
  There is potential for heavy rain and severe storms with this
  system but confidence in details is very low at this forecast
  distance.

- Temperatures warm back up for Monday and Tuesday with near-
  record or record highs possible.

&&

.DISCUSSION...
Issued at 328 AM EDT Sun Mar 8 2026

A passage of an upper level trough early this morning will lead to a
low level ridge axis building into the area along with a much drier
low level airmass as sampled by KOAX and KDVN RAOBs last
evening (PWATS ~ 0.20 inches). Skies should clear from west to
east this morning as a low level thermal trough continues to
build into the area. This thermal trough will have a short
residence time locally as a broad westerly flow regime allows
for quick transition to low level warm advection this afternoon.
Under this warm advection, mixing heights should be limited to
900 mb or so, but mixing to this level and the WAA should
support highs back into the upper 50s and lower 60s. Despite the
relatively shallow mixing, low level wind magnitudes should
support afternoon gusts of 25 to 30 mph. Conditions should be
more mild tonight (low-mid 40s) despite the expectation of
mainly clear skies due to some respectable southwesterly
gradient being maintained.

Zonal flow and dry deep column persists into Monday. The persistence
of this low/mid level westerly flow will allow for modified air in
the lee of Rockies to advect eastward across southern Great Lakes
and Ohio Valley which will result in highs back to the upper 60s to
around 70 Monday afternoon. By Monday night, a weak mid level trough
should emerge from Rockies with first shot of more respectable
low/mid level positive theta-e advection. This could give use to
some weak elevated instability later Monday night into early
Tuesday, but will likely be just accompanied by some increased
cloudiness in response to the moisture transport. Near-record or
record highs appear possible once again for Monday and Tuesday.

The main period of concern for this forecast will be Tuesday and
Wednesday as the central CONUS becomes impacted by a very active
eastern Pacific pattern. An eastern Pacific jet streak will allow
for mid/upper level trough amplification across the northwest CONUS
on Tuesday while at the same a cut-off upper level negative height
anomaly begins to shift east across TX Panhandle. A low level
baroclinic zone across the Northern Plains and Upper Midwest will
sharpen early Tuesday as this Pacific northwest wave emerges and
will sink south across the Great Lakes during the day Tuesday. There
is still some question as to extent of low/mid level lift during the
day TUesday as better dynamics remain well upstream. Advective
forcing will be strong however, as a highly anomalous 1.25 to 1.50
inch PWAT axis advects into the region by Tuesday night. Current
indications suggest a potential of a sharp instability gradient
setting up somewhere from the Mid MS Valley to the southern Great
Lakes/Ohio Valley. With possible lack of stronger large scale
Tuesday afternoon, there could be some convective inhibition to
overcome due to low level inversion, at least until core of
anomalous PWAT axis fully builds in some time late Tuesday afternoon
or Tuesday evening. Did maintain just mid range chance PoPs across
the far west Tuesday afternoon, but it is possible some downward
adjustment may be needed for much of the afternoon hours.

An intensifying low level jet, abundant low level moisture, and
position of low level baroclinic zone across southern Great
Lakes should allow for widespread showers and storms Tuesday
night into Wednesday. While finer details remain of low
confidence at this forecast distance, greatest potential of
severe may be Tuesday evening into portions of the overnight
hours. Moderate instability is possible for a time Tuesday
evening, with early indications suggest best CAPE profiles
potentially across west/southwest. Perhaps the best ingredient
in terms of severe weather parameter space is the kinematic
profiles and development of strong low/mid level speed shear
atop some low level veering. A scenario could evolve where this
sets up to a late night into early Wednesday heavy rain scenario
due to parallel nature of shear to the low level boundary,
increasing warm cloud depths, and shrinking propagation
velocities due to the deep unidirectional nature of the flow.
Portions of Maumee/St.Joseph basins are experiencing some stages
near action stage as a result of recent wet period, so we may
need to watch for heavy rain potential to push some sites into
flood stage later this week.

By Wednesday, guidance does have a decent overall consensus in some
type of phasing between cut-off southern CONUS trough and the
amplifying eastern Pacific trough. This could allow for some better
deepening rates of associated eastern Great Lakes cyclone by
Wednesday, but the question will be how far east primary instability
axis is by this time. There is also a potential that mid level lapse
rates could be quite weak locally by Wednesday in comparison to
Tuesday. However, may need to watch for some severe
risk/additional heavy rain potential, particularly
south/southeast areas Wednesday due to a potential of a strong
frontal response with this phasing system. Some snow still looks
like a possibility on the backside of this system later
Wednesday into early Thursday before precip ends

The remainder of the forecast features no signs of a letting up of
the active eastern Pacific pattern although under the background of
cooler low level thermal profiles that could allow for some snow
chances with a clipper-type system late Thursday/early Friday. Some
indications also in medium range guidance consensus of a stronger
system late weekend, but still an expected wide range of solutions
regarding track/strength.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1211 AM EST Sun Mar 8 2026

Infrared satellite imagery and surface observations show
overcast skies across the area with low-end IFR ceilings.
Ceilings are expected to remain between 1000-1500 ft through
daybreak and then clouds quickly diminish later this morning.
Expect VFR ceilings to prevail after 14-15Z throughout the day.
Gusty westerly winds prevail currently at KFWA with gusts up to
25 kts; expect winds to die down over the next few hours. With a
tight pressure gradient developing over the Great Lakes today
and a low pressure system passing north, expect increasing gusty
winds this afternoon with gusts as high as 25-30 kts out of the
southwest.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Marsili
AVIATION...Johnson
Hazardous weather outlook, Mar 7, 7:00 PM EST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
700 PM EST Sat Mar 7 2026

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-090000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
700 PM EST Sat Mar 7 2026 /600 PM CST Sat Mar 7 2026/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is potential for heavy rain and severe storms Tuesday night
into Wednesday but confidence is very low at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-090000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
700 PM EST Sat Mar 7 2026

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

On Sunday, a few southwesterly wind gusts to 25 knots
may be hazardous to small craft.

Hazardous conditions for small craft are likely for much of the
Tuesday night into Friday period.

Nearby

Small Craft Advisories in Indiana, 2026Every small craft advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.